Colorado, 2003

Damaging Wind in Colorado, April 21, 2003

April 21, 2003 · NWS GJT · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Apr 21, 12:13 PM MST, 44 minutes earlier.

Area forecast discussion, Apr 21, 12:13 PM MST, 44 minutes before
WESTERN COLORADO & EASTERN UTAH AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
113 PM MDT MON APR 21 2003

PACIFIC TROUGH CONTINUES TO MOVES SLOWLY INLAND AND WILL BE IN THE
WESTERN GREAT BASIN TONIGHT. THICK BAND OF WARM ADVECTION MID AND HI
CLOUDS WILL CONTINUE MOVING N OVER THE AREA. IN CLEAR AREA BEHIND
THIS BAND...CONVECTION SPROUTED OVER THE MOGOLLON RIM IN AZ AND THE
SAN JUAN MTNS. ONLY BRIEF-LIVED, WEAK SHOWERS AND TSTMS SHOULD
RESULT THIS EVENING AND OVERNIGHT WITH GUSTY WINDS IN SHOWERS AND
NEAR VIRGA.

A TROUGH MOVES INTO EASTERN GREAT BASIN TUE...FLOW BECOMES SOUTH-
SOUTHWEST AND STRENGTHENS. AIRMASS WILL BE UNSTABLE AGAIN IN THE
AFTERNOON...BUT MOISTURE CONTINUES TO REMAIN LIMITED AND MID TO HIGH
BASED THROUGH TUE SO CONTINUED LOW POPS. HOWEVER ACTIVITY SHOULD
INCREASE BY LATE AFTERNOON/EARLY EVENING AS UPPER LEVEL JET NOSES
INTO/OR JUST SOUTH OF THE 4-CORNERS AREA. EXPECT SURFACE COLD FRONT
TO APPROACH TUE NIGHT AND MOVE THROUGH THE CWA TUE MORNING. COD
ADVECTION ALOFT AS COLD POOL MOVES OVER THE AREA TUE AFTERNOON AND
NIGHT. WILL CONTINUED SCATTERED POPS AND UNSETTLED CONDITIONS THROUGH
TUE NIGHT. SURFACE LOW CENTER TRAVELS NORTH OF THE AREA AND MORE
MOISTURE BECOMES POISED TO ENTER THE CWA FROM THE WNW LATE TUE NIGHT.
CJC

WEDNESDAY...CLOSED UPPER LEVEL CIRCULATION WILL DRIFT ACROSS THE
AREA. PRECIP LIKELY ACROSS THE MOUNTAINS WITH SCATTERED ACTIVITY
OVER THE VALLEYS. SOME DISCREPANCY WITH SNOW LEVELS AS AVN/GFS ABOUT
2C COOLER AT H7 THAN THE ETA. ACROSS THE SOUTH WHERE COLD CORE
RESIDES...SNOW LEVELS WILL BE DOWN TO VALLEY FLOORS. WILL FORECAST
SNOW LEVEL BETWEEN 5500-7000 FEET ACROSS THE CENTRAL AND NORTHERN
ZONES WITH THE THREAT OF ISOLATED CONVECTION POTENTIALLY LOWERING
THIS RANGE. A BIT EARLY TO DETERMINE SNOW AMOUNTS HOWEVER...PRECIP
LATE TUESDAY THROUGH WEDNESDAY COULD BE SIGNIFICANT TO WARRANT
HIGHLIGHTS WITH LATER SHIFTS.

THURSDAY...ABOVE STORM SYSTEM ORGANIZES AND STRENGTHENS OVER WRN
KANSAS...WITH MODERATE TO STRONG NORTHWEST FLOW WEST OF THE DIVIDE.
RESIDUAL MOISTURE AND FLOW WILL SUSTAIN THE THREAT OF SHOWERS
ACROSS FAVORABLE NORTH/WEST FACING SLOPES OF THE HIGH TERRAIN NEAR
THE DIVIDE. OTHERWISE...CONDITIONS WILL IMPROVE AS A S/W RIDGE
APPROACHES FROM THE WEST. DRIER AND STABLE CONDITIONS WILL RESULT.

FRIDAY...DRY CONDITIONS WILL PREVAIL HOWEVER...WILL BE WATCHING
PACIFIC WAVE LIFT ACROSS THE GREAT BASIN THEN NORTHEAST TOWARD
WYOMING. AS THIS OCCURS...AN INCREASE INSTABILITY AND MID LVL
MOISTURE COULD GENERATE ISOLD SHOWERS/TSTMS ACROSS NE UTAH AND NW
COLORADO. IN ADDITION...WINDY CONDITIONS COULD DEVELOP AS A SURFACE
LOW DEEPENS ACROSS MONTANA/WYOMING.

SATURDAY...MED RANGE MODEL RUN-TO-RUN INCONSISTENCIES DEVELOP.
PREVIOUS (00Z/20) GFS RUN INDICATES CLOSED UPR LVL CIRCULATION
COMING FROM THE GREAT BASIN NORTHEAST TO TOWARD THE HIGH PLAINS.
LATEST GFS RUNS SHOW BROADER CIRCULATION FARTHER NORTH WITH STILL A
STRONG OPEN WAVE/VORT LOBE ROTATING ACROSS THE NORTHERN HALF OF THE
FORECAST AREA. WILL ONLY SLIGHTLY REDUCE THE COVERAGE OF POPS
SATURDAY...FOCUSING MORE ACROSS THE CENTRAL/NORTH.  NADLER.83

SUNDAY-MONDAY: UNSETTLED PERIOD IN STORE AS SEVERAL REINFORCING
SHOTS OF COOLER AIR PROGGED TO PUSH INTO THE AREA. TROF WILL REMAIN
OVERHEAD...SO INSTABILITY AND MOISTURE WILL BRING CHANCE OF SHOWERS
EACH DAY. SOUTH APPEARS TO BE LESS AFFECTED IN THE LATEST RUNS...
BUT NOT ENTIRELY SURE THIS PATTERN WILL EVOLVE AS DEPICTED.
THEREFORE...RATHER REMOVING PCPN CHANCES IN THE SOUTH ALTOGETHER...
CHOSE TO LOWER POPS IN GOING FORECAST TO SLIGHT CHANCE. NL

GJT...NONE.
Hazardous weather outlook, Apr 21, 3:30 AM MST, 9 hours 27 minutes before
COZ001>014-017>023-UTZ022>025-027>029-221125-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
430 AM MDT MON APR 21 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN COLORADO AND FOR
EASTERN UTAH

.DAY ONE...TODAY AND TONIGHT...

ISOLATED THUNDERSTORMS ARE EXPECTED ACROSS THE SOUTH AND CENTRAL
PORTIONS OF THE FORECAST AREA THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

THERE IS THE POTENTIAL FOR THUNDERSTORMS TUESDAY AFTERNOON AND
EVENING...AND WEDNESDAY AFTERNOON...AS A PACIFIC STORM SYSTEM MOVES
ACROSS THE REGION. THE CHANCE OF RAIN AND SNOW WILL ACCOMPANY THE
STORM. ANOTHER CHANCE OF THUNDERSTORMS IS EXPECTED EACH AFTERNOON...
ON SATURDAY AND SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

ELH

The radar

The Grand Junction radar (KGJX), 27 km away, was scanning. The volume nearest the first event began at 19:56 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Mesa

When
April 21, 12:57 PM MST
Where
Mesa County, (Gjt)walker Arpt
Measured
60 kt (69 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.117, -108.517

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2003Every state in 2003This day in weather historyWarnings in Colorado, April 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5354297.